North Carolina, 2003

Damaging Wind in North Carolina, July 13, 2003

July 13, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN JUL 13 2003

PUBLIC: CONVECTION ALL AROUND THIS AFTERNOON...BUT EXPECTING THINGS
TO FEEL IN LATE AFTERNOON INTO TONIGHT AS SHORTWAVE LIFTS NNE FROM
SC. TROUGH TO W ALSO AIDING IN FOCUSING MOISTURE THIS AFTERNOON.

E COAST TROUGH WILL PERSIST INTO TUE AND THEN LIFT TO N OF THE AREA.
MORE OF THE SAME AS SERIES OF SHORTWAVES ROUND THE BASE OF THE
TROUGH. TWO MAJOR SHORTWAVES IDENTIFIED BY MODELS COMING UP THE
COAST...FIRST ONE PASSING BY THE AREA TONIGHT...THEN MON AFTN.

WENT WITH MENTION OF HEAVY RAIN TONIGHT AND ON MONDAY GIVEN
PRECIPITABLE WATERS...GULF CONNECTION PER SATELLITE...AND HISTORY.

ON TUE...TROUGH BEGINS TO LIFT OUT...BUT STILL MODELS BRINGING ONE
LAST SHORTWAVE UP THE COAST. HELD POPS TO GOOD CHANCE AS DRIER AIR
TRIES TO WORK ITS WAY INTO AREA BY AFTERNOON.

PUBLIC (WED - SUN):  GFS PROGS LONG WAVE OHIO RIVER VALLEY TROUGH
WILL LIFT NE WED...WITH UPPER LEVEL FLOW TURNING NW AND DEEP
MOISTURE CUT OFF ABOVE ABOUT 700 MB...FOR DIURNAL CHANCE POPS.
OTHERWISE LITTLE CHANGE IN TEMPERATURE...SURFACE DEW POINT...OR
LIGHT S-SW SURFACE WIND.

MARINE: A TREMENDOUS AMOUNT OF SHOWERS AND THUNDERSTORMS ALL DAY
SEAWARD FROM ABOUT 35 NM...BUT NOT MUCH ACROSS COASTAL WATERS.
EXPECT COASTAL WATERS WILL BEGIN TO FILL IN NEXT FEW HOURS AS WELL.
CURRENTLY S WIND 15 TO 20 KT AND SEAS OF 3 TO 4 FT. WILL CONTINUE TO
MENTION HIGHER WIND AND SEAS IN NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND ON MON. WINDS AND SEAS BELOW ADVISORY CRITERIA.

MARINE (WED - FRI): WITH BERMUDA RIDGING CONTINUING TOWARD GA...
WINDS AND SEAS WILL CONTINUE WITH A SOUTHERLY COMPONENT BELOW
ADVISORY CRITERIA.

PRELIMINARY NUMBERS...
ILM 074/086 073/086 7775
LBT 072/086 071/087 7775
FLO 071/086 071/088 7775
MYR 074/084 072/084 7775

.ILM...
.NC...NONE.
.SC...NONE.

DIGIORGI
Hazardous weather outlook, Jul 13, 4:00 AM EST, 12 hours 40 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ALONG WITH PERIODS OF WIDESPREAD
RAIN WILL AFFECT THE EASTERN CAROLINAS TODAY. RAINFALL AMOUNTS OF AN
INCH OR TWO ARE POSSIBLE FROM SOME OF THE STRONGER THUNDERSTORMS.
SUCH HEAVY RAINS COULD CAUSE PONDING OF ROADWAYS AND FLOODING OF LOW
LYING AND POORLY DRAINED AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES. PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS
ALONG THE BRUNSWICK COUNTY COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KREITNER

In the hours before

Special weather statement, Jul 13, 4:38 PM EST, 2 minutes before
NCZ097-099-SCZ017-023-024-032>034-039-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
538 PM EDT SUN JUL 13 2003

...SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHEAST
NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA...

AT 535 PM EDT...SCATTERED STRONG THUNDERSTORMS WITH TORRENTIAL
RAINFALL WERE INDICATED OVER SOUTHEAST NORTH CAROLINA AND NORTHEAST
SOUTH CAROLINA.  DURING THE NEXT HOUR OR TWO...THE STORMS MAY AFFECT
AREAS  NEAR KINGSTREE...FLORENCE...DARLINGTON...DILLON...
BENNETTSVILLE...AYNOR...WATHA...AND WHITEVILLE.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF UP TO 2 AND ONE
HALF INCHES. THIS MAY CAUSE PONDING OF WATER ON ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP:

RAN

The radar

The Wilmington radar (KLTX), 87 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
July 13, 4:40 PM EST
Where
Robeson County, Lumberton
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -79.000

Robeson 911 center reported numerous trees down on Rt 41.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372520.